Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 47, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at May 21, 2004, 7:11 AM EDT for Bedford County, Blair County, Pennsylvania. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2004, 7:11 AM EDT (11:11 UTC)
- Expired
- May 21, 2004, 8:00 AM EDT
- In force
- 49 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
Counties Bedford County, PA, Blair County, PA
The radar
The State College radar (KCCX), 85 km from the middle of the area, began a volume at 11:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 11.2 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1205 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1103 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 267 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 7.9
The text
As transmitted, in the capitals the NWS used until 2016.
434
WUUS51 KCTP 211111
SVRCTP
PAC009-013-211200-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
710 AM EDT FRI MAY 21 2004
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BEDFORD COUNTY IN SOUTH CENTRAL PENNSYLVANIA
BLAIR COUNTY IN CENTRAL PENNSYLVANIA
* UNTIL 800 AM EDT
* AT 710 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 7 MILES SOUTHWEST OF HORSESHOE
CURVE TO MEYERSDALE...MOVING EAST AT 45 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
HORSESHOE CURVE AND SKI GAP AROUND 715 AM EDT...
LAKEMONT AND ALTOONA AROUND 720 AM EDT...
CANOE CREEK STATE PARK AND ROARING SPRING AROUND 725 AM EDT...
WILLIAMSBURG AND ROYER AROUND 730 AM EDT...
NEW ENTERPRISE AROUND 735 AM EDT...
EVERETT AROUND 740 AM EDT...
THE MAIN THREAT FROM THIS LINE OF STORMS IS A DAMAGING WIND GUST.
EXPECT GUSTS TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN
TREES AND POWER LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS
ALSO POSSIBLE. THE SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM
IS INSIDE A SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.
INTENSE RAINFALL IS ALSO LIKELY WITH THIS STORM. THE HEAVY RAIN WILL
CAUSE WATER TO POND ON AREA ROADS AND REDUCE VISIBILITIES TO NEAR
ZERO...WHICH WILL MAKE TRAVEL HAZARDOUS. THE RAIN WILL ALSO FILL
DITCHES AND SMALL STREAMS QUICKLY...AND MAY LEAD TO FLOODING.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
LAT...LON 4055 7852 3975 7886 3973 7837 4015 7814
4027 7827 4053 7816
DANGELO
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:50 AM EDT, 3 hours 21 minutes earlier.
Area forecast discussion, May 21, 3:50 AM EDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 350 AM EDT FRI MAY 21 2004 .SHORT TERM... MCS WITH EMDEDDED LEWP HEADING TOWARD EXTREME WESTERN/NW PENN ATTM. RELATIVELY LOW 1/3/AND 6 HOURLY FLASH FLOOD GUIDANCE OF JUST 1-2 INCHES AND 2-3 HOUR PERIOD OF MDT TO HVY RAIN WITH A FEW THUNDERSTORMS PROMPTED US TO ISSUE A FLOOD WATCH FOR FLASH FLOODING ACROSS CAMBRIA AND SOMERSET COUNTIES THROUGH NOON TODAY. ETA SHOWS THE CURRENT COLD FRONT NEAR THE PA/NY BORDER...SLIDING A BIT FURTHER SOUTH...REACHING A LINE FROM NEAR KABE TO KUNV AND KBFD LATER THIS AFTERNOON AND STALLING OUT. GFS IS FAIRLY SIMILAR (THOUGH PERHAPS A BIT FURTHER SOUTH) WITH THE FRONTAL LOCATION THIS EVENING. LLVL MOISTURE AND SOME RECOVERY OF SFC HEATING AS BREAKS DEVELOP IN THE CLOUD DECK IN THE WAKE OF THE MCS COULD ALLOW SFC BASED LI/S AND CAPES TO BECOME QUITE IMPRESSIVE THIS AFTERNOON (1000-2000 J/KG WITH SFC BASED LI/S OF -5 TO -7) TO THE SOUTH OF INTERSTATE 80. WILL KEEP THE CHC OF TSRA RUNNING THROUGH THIS EVENING BEFORE DIMINISHING THE POPS AS THE FRONT BEGINS TO PULL BACK TO THE NORTH AS A WARM FRONT EARLY SATURDAY. A MUCH WARMER AND MORE HUMID WEEKEND IS ON TAP AS THE QUASI STNRY LLVL FRONTAL BOUNDARY STAYS JUST TO THE NORTH OF THE PENN/NY BORDER AND AN INCREASING SW FLOW DEVELOPS AT THE SFC AND ALOFT. && .PRELIMINARY POINT TEMPS/POPS... HARRISBURG 83 66 88 68 / 50 20 20 20 WILLIAMSPORT 80 63 84 63 / 70 50 20 20 BRADFORD 73 60 77 58 / 70 50 20 20 JOHNSTOWN 73 64 79 62 / 100 30 20 20 ALTOONA 77 64 82 64 / 80 30 20 20 STATE COLLEGE 78 64 83 64 / 80 30 20 20 SELINSGROVE 80 62 88 64 / 50 30 20 20 LANCASTER 83 65 88 66 / 40 20 20 20 YORK 84 64 88 66 / 50 20 20 20 && .CTP WATCHES/WARNINGS/ADVISORIES... PA...FLOOD WATCH FOR FLASH FLOODING FOR CAMBRIA AND SOMERSET COUNTIES (PAZ024-033) && LAMBERT
Hazardous weather outlook, May 21, 6:09 AM EDT, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 609 AM EDT FRI MAY 21 2004 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-221002- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 609 AM EDT FRI MAY 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY: FLOODING DUE TO HEAVY RAIN FROM THUNDERSTORMS THIS MORNING WILL OCCUR OVER THE WESTERN AND SOUTHERN MOUNTAINS. THE RAIN WILL FALL AT UP TO 2 INCHES PER HOUR IN SPOTS...AND CREATE FLASH FLOODING. A COLD FRONT WILL DRIFT SOUTH...AND THEN STALL THIS AFTERNOON ACROSS CENTRAL AND NORTHWEST PENNSYLVANIA. THE AIR TO THE SOUTH OF THIS FRONT WILL BECOME VERY WARM AND UNSTABLE...AND ITS INTERACTION WITH THE FRONT WILL LEAD TO THE DEVELOPMENT OF SCATTERED STRONG TO SEVERE THUNDERSTORMS DURING THE MID TO LATE AFTERNOON HOURS. ADDITIONAL FLOODING IS POSSIBLE AS THESE STORMS WILL BE FORMING OVER THE AREAS THAT ARE RECEIVING HEAVY RAIN EARLY THIS MORNING. SOME OF THE STORMS THIS AFTERNOON AND EVENING WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 60 MPH AND LARGE HAIL GREATER THAN PENNY SIZE IN DIAMETER. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS LIKELY.
In the hours before
Special weather statement, May 21, 1:31 AM EDT, 5 hours 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 131 AM EDT FRI MAY 21 2004 PAZ010-017-210630- CLEARFIELD-ELK- 131 AM EDT FRI MAY 21 2004 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ELK COUNTY AND NORTHWESTERN CLEARFIELD COUNTY THROUGH 230 AM EDT... AT 125 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 14 MILES WEST OF RIDGWAY...MOVING SOUTHEAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR BROCKPORT AROUND 200 AM...TREASURE LAKE AROUND 210 AM AND PENFIELD AROUND 225 AM. THE STRONGEST PART OF THIS STORMS WILL LIKELY MOVE 6 TO 10 MILES TO THE NORTH AND NORTHEAST OF DUBOIS DURING THE NEXT HOUR. VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. LAMBERT/LIPTON
Special weather statement, May 21, 2:33 AM EDT, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 233 AM EDT FRI MAY 21 2004 PAZ017-210730- CLEARFIELD- 233 AM EDT FRI MAY 21 2004 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CLEARFIELD COUNTY... AT 228 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES NORTHEAST OF DUBOIS...MOVING EAST SOUTHEAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR PARKER DAM STATE PARK AROUND 240 AM...LECONTES MILLS AROUND 305 AM AND KARTHAUS AROUND 320 AM. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. IN ADDITION...EXPECT FREQUENT AND INTENSE CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. KL
Special weather statement, May 21, 3:16 AM EDT, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 316 AM EDT FRI MAY 21 2004 PAZ004-005-210815- MCKEAN-WARREN- 316 AM EDT FRI MAY 21 2004 ...A STRONG THUNDERSTORM WILL AFFECT MCKEAN AND WARREN COUNTIES THROUGH 415 AM EDT... AT 308 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR THE TOWN OF SUGAR GROVE IN NORTHWEST WARREN COUNTY. THE STORM WAS MOVING TO THE EAST SOUTHEAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR YOUNGSVILLE AROUND 325 AM...RUSSELL AROUND 345 AM...WARREN...CHAPMAN STATE PARK AROUND 350 AM...GERMANY...CLARENDON AROUND 400 AM AND KINZUA DAM AROUND 405 AM. VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. LAMBERT/LIPTON
Special weather statement, May 21, 4:32 AM EDT, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 432 AM EDT FRI MAY 21 2004 PAZ005-010-210930- ELK-MCKEAN- 432 AM EDT FRI MAY 21 2004 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MCKEAN COUNTY AND ELK COUNTY THROUGH 530 AM... AT 424 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES WEST OF KANE...MOVING SOUTHEAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR WILCOX AROUND 450 AM...JOHNSONBURG AROUND 455 AM...EAST BRANCH DAM...RIDGWAY AROUND 500 AM AND ST. MARYS AROUND 510 AM. BRIEF...VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 40 MPH ARE ALSO POSSIBLE WITH THIS STORM. EXPECT OCCASIONAL...DANGEROUS CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. LAMBERT
Special weather statement, May 21, 5:55 AM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 555 AM EDT FRI MAY 21 2004 PAZ004-010-017>019-024>028-033>036-056-063>065-211954- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CLEARFIELD PA-CUMBERLAND PA- ELK PA-FRANKLIN PA-FULTON PA-HUNTINGDON PA-JUNIATA PA-MIFFLIN PA- NORTHERN CENTRE PA-PERRY PA-SOMERSET PA-SOUTHERN CENTRE PA-WARREN PA- YORK PA- 555 AM EDT FRI MAY 21 2004 ...SEVERE WEATHER OUTLOOK... A COLD FRONT WILL DRIFT SOUTH...AND THEN STALL THIS AFTERNOON ACROSS CENTRAL AND NORTHWEST PENNSYLVANIA. THE AIR TO THE SOUTH OF THIS FRONT WILL BECOME VERY WARM AND UNSTABLE...AND ITS INTERACTION WITH THE FRONT WILL LEAD TO THE DEVELOPMENT OF SCATTERED STRONG TO SEVERE THUNDERSTORMS DURING THE MID TO LATE AFTERNOON HOURS. THE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 60 MPH AND LARGE HAIL GREATER THAN PENNY SIZE IN DIAMETER. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT... WWW.NWS.NOAA.GOV/ER/CTP
Special weather statement, May 21, 6:42 AM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 642 AM EDT FRI MAY 21 2004 PAZ025-026-211130- BLAIR-HUNTINGDON- 642 AM EDT FRI MAY 21 2004 ...STRONG THUNDERSTORMS WILL CONTINUE TO AFFECT BLAIR AND HUNTINGDON COUNTIES THROUGH 8 AM... SEVERAL CLUSTERS OF STRONG THUNDERSTORMS WILL CONTINUE MOVING ACROSS BLAIR COUNTY...AND INTO HUNTINGDON COUNTY THROUGH 8 AM. THE LEADING EDGE OF THESE THUNDERSTORMS IS CURRENTLY ENTERING WESTERN HUNTINGDON COUNTY. THESE THUNDERSTORMS WILL BE ACCOMPANIED BY FREQUENT...AND INTENSE CLOUD TO GROUND LIGHTNING. SCATTERED POWER OUTAGES ARE POSSIBLE DUE TO LIGHTNING STRIKES FROM THESE STORMS. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. IN ADDITION...TORRENTIAL RAIN WILL ACCOMPANY THESE STORMS...LIKELY LEADING TO WIDESPREAD PONDING OF WATER IN LOW LYING...POOR DRAINAGE AREAS AND ROADWAYS...AND IN AREAS ADJACENT TO SMALL STREAMS AND CREEKS. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE ALSO POSSIBLE WITH THESE STORMS. KL/BL/MMD
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 10:51 PM EDT | Severe Thunderstorm Warning | CTP | Clearfield | 54 min |
| May 20, 11:18 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 72 min |
| May 20, 11:48 PM EDT | Flash Flood Warning | CTP | Clearfield | 6 hr |
| May 21, 4:54 AM EDT | Flash Flood Warning | CTP | Clearfield | 4 hr |
| May 21, 5:19 AM EDT | Flash Flood Warning | CTP | Warren | 4 hr |
| May 21, 6:29 AM EDT | Severe Thunderstorm Warning | CTP | Cambria, Somerset | 61 min |
| May 21, 6:31 AM EDT | Flash Flood Warning | CTP | Blair | 4 hr |
| May 21, 6:55 PM EDT | Severe Thunderstorm Warning | CTP | Cambria, Clearfield, Somerset | 80 min |
| May 21, 7:30 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Blair | 60 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.